Translator Disclaimer
December 2008 Nonparametric spectral analysis with applications to seizure characterization using EEG time series
Li Qin, Yuedong Wang
Ann. Appl. Stat. 2(4): 1432-1451 (December 2008). DOI: 10.1214/08-AOAS185

Abstract

Understanding the seizure initiation process and its propagation pattern(s) is a critical task in epilepsy research. Characteristics of the pre-seizure electroencephalograms (EEGs) such as oscillating powers and high-frequency activities are believed to be indicative of the seizure onset and spread patterns. In this article, we analyze epileptic EEG time series using nonparametric spectral estimation methods to extract information on seizure-specific power and characteristic frequency [or frequency band(s)]. Because the EEGs may become nonstationary before seizure events, we develop methods for both stationary and local stationary processes. Based on penalized Whittle likelihood, we propose a direct generalized maximum likelihood (GML) and generalized approximate cross-validation (GACV) methods to estimate smoothing parameters in both smoothing spline spectrum estimation of a stationary process and smoothing spline ANOVA time-varying spectrum estimation of a locally stationary process. We also propose permutation methods to test if a locally stationary process is stationary. Extensive simulations indicate that the proposed direct methods, especially the direct GML, are stable and perform better than other existing methods. We apply the proposed methods to the intracranial electroencephalograms (IEEGs) of an epileptic patient to gain insights into the seizure generation process.

Citation

Download Citation

Li Qin. Yuedong Wang. "Nonparametric spectral analysis with applications to seizure characterization using EEG time series." Ann. Appl. Stat. 2 (4) 1432 - 1451, December 2008. https://doi.org/10.1214/08-AOAS185

Information

Published: December 2008
First available in Project Euclid: 8 January 2009

zbMATH: 1156.62059
MathSciNet: MR2655666
Digital Object Identifier: 10.1214/08-AOAS185

Rights: Copyright © 2008 Institute of Mathematical Statistics

JOURNAL ARTICLE
20 PAGES


SHARE
Vol.2 • No. 4 • December 2008
Back to Top